Lightning, Bucks
- When
- May 21, 4:00 PM EST
- Where
- Bucks County, 1.13 mi SW of Dolington
- Injuries
- 0 direct, 1 indirect
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 40.257, -74.913
A lightning strike ingnited a roof fire in Dolington Manor in Lower Makefield Township on the late afternoon of the 21st. The fire quickly spread into the home's attio and second floor and destroyed the upper levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A lightning strike ingnited a roof fire in Dolington Manor in Lower Makefield Township on the late afternoon of the 21st. The fire quickly spread into the home's attio and second floor and destroyed the upper levels. Heavy fire damage occurred. Firefighters contained the fire to the attic and second floor. Firefighters rescued two family dogs and a cat while battling the blaze. One firefighter suffered a minor burn to his right arm. The 300-year-old stone structure suffered no major structural damage and should remain intact and livable once repairs to the upper floors were done. Twelve different fire compnaies helped battle the blaze.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 21, 1:34 PM EST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 234 PM EDT WED MAY 21 2008 .SYNOPSIS... A PERSISTENT UPPER LEVEL LOW OVER SOUTHEASTERN CANADA WILL GRADUALLY MOVE INTO NEW ENGLAND THURSDAY, THEN FINALLY SLIDE TO THE EAST. ROTATING AROUND THIS UPPER LOW WILL SPOKES OF ENERGY, ONE THIS EVENING AND ANOTHER ONE THURSDAY WITH PERHAPS ONE LAST ON ON FRIDAY. TEMPERATURES WILL GRADUALLY WARM OVER THE WEEKEND AND THEN THE WARMEST DAYS ARE ANTICIPATED EARLY NEXT WEEK BEFORE A COLD FRONT COMES THROUGH FROM THE NORTHWEST TUESDAY AFTERNOON AND NIGHT. && .NEAR TERM /THROUGH TONIGHT/... AN UPPER SHORT WAVE COMBINED WITH DAYTIME HEATING AND A REINFORCING COLD FRONT APPROACING FROM THE WEST HAS RESULTED IN DEVELOPING SHOWERS MAINLY TO THE NORTH OF PHILADELPHIA. SOUNDINGS INDICATED AN INVERTED V TYPE LOOK IN THE LOWER LEVELS INDICATING THAT IF TSTMS DO FORM, SOME GUSTY WINDS TO 35 OR 40 MPH ARE POSSIBLE, BUT SINCE WINDS ALOFT ARE NOT STRONG, HIGHER WINDS ARE NOT EXPECTED. BY MIDNIGHT, THE SHOWERS AND TSTMS WILL DISSIPATE WITH LACK OF HEATING BUT INSTABILITY ALOFT COULD KEEP SOME SHOWERS GOING NORTH. FCST MINS ARE GENLY CLOSE TO THE MAV FCST. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... VERY COOL AIR COMES DOWN FROM THE NORTH ON THURSDAY AS ANOTHER SHORT WAVES MOVES THROUGH ALOFT. HOWEVER, THIS SHORT WAVE IS EXPECT TO MOVE THROUGH LATE MORNING AND SINCE DAYTIME HEATING SHOULD NOT HAVE A STRONG EFFECT BY THE TIME OF THE SHORT WAVE PASSAGE, ONLY A CHC OF SHOWERS WILL BE FCST. TEMPS THURSDAY WILL BE A FEW DEGREES COOLER THAN TODAY WITH COOLER AIR IN PLACE COMBINED WITH PARTLY CLOUDY SKIES LIMITING THE EFFECTS OF DAYTIME HEATING. THURSDAY NIGHT, THE CORE OF THE UPPER TROUGH MOVES OFFSHORE, BUT ONE LAST SPOKE OF ENERGY/SHORT WAVE IS FCST BY THE MODELS TO MOVE DOWN THROUGH THE AREA ON FRIDAY. THURSDAY NIGHT SHOULE BE DRY AND VERY COOL. FOR FRIDAY, I HAVE SOME CLOUDS IN THE FCST DUE TO THE SHORT WAVE, BUT AM HOLDING OFF ON MENTION OF PCPN AS CONFIDENCE IS NOT HIGH FOR THIS CONSIDERING THE LOW MOISTURE FCST BY THE MODELS AND THE ASSOCIATED VERY LOW POPS. EVEN SO, I DID GO FOR 20 POPS IN THE GRIDS. BY FRIDAY NIGHT, THE UPPER SHORT WAVE SHOULD HAVE MOVED BY TO THE EAST ALLOWING THE AIRMASS TO FINALLY START TO MODIFY WARMER. IN GENERAL A BLEND OF MAV/MET TEMPS WERE USED. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... THE UPPER TROUGH FINALLY GIVES WAY TO RIDGING ALOFT OVER THE WEEKEND. THIS MEANS DRY WEATHER WITH WARMING TEMPS. BY MONDAY, TEMPERATURES OVER A GOOD PORTION OF THE REGION SHOULD BE IN THE 80S WITH THE EXCEPTION OF THE COAST AS SEABREEZES SHOULD KEEP THEM COOLER AND OVER THE POCONOS. ON TUESDAY, THE MODELS ARE FORECASTING A COLD FROM TO COME THROUGH FROM THE NW IN THE AFTN OR EVENING. THE 12Z GFS UPPER AIR LOOKS SUSPECT WITH A SHORT WAVE WELL AHEAD OF THE FRONT BY 18Z. THE SLOWER MOTION AS DEPICTED ON THE HPC PROGS LOOKS MORE REASONABLE. THIS MEANS ANOTHER DAY OF WARMTH FOLLOWED BY POTENTIAL TSTMS IN THE AFTN OR EVENING. THE STRENGTH OF THE TSTMS WILL BE DEPENDENT ON IF THE TEMPS GET AS WARM AS FCST AND THE TIMING OF THE FRONTAL BOUNDARY. TEMPS SHOULD BE COOLER WEDNESDAY BEHIND THE COLD FRONT, BUT THIS AIRMASS WONT BE NEARLY AS COOL AIR THE ONE CURRENT OVER THE REGION. SO HIGHS SHOULD BE MOSTLY IN THE 70S. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... SKIES CLEARED RAPIDLY AFTER THIS MORNINGS EARLY MORNING FOG LIFTED. BY MIDDAY, AC STARTED TO MOVE IN FROM THE W AND SW. FAIR WEATHER CU ALSO BEGAN POPPING. SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS ARE NOW BEGINNING TO FORM AHEAD OF AN APPROACHING COLD FRONT. A MORE CONCENTRATED AREA OF SHOWERS AND THUNDERSTORMS IS PRECEDING AND ACCOMPANYING THE FRONT. THE PRECIPITATION WILL CROSS THE AREA THIS AFTERNOON INTO THE EVENING HOURS BEFORE WEAKENING AND MOVING OFF TO THE EAST. EXPECT VFR CONDITIONS TO PREVAIL, ALTHOUGH COULD SEE MVFR OR EVEN BRIEF IFR IN ANY OF THE HEAVIER SHOWERS. EXPECT SCT TO BKN AC OVERNIGHT WITH MAINLY GOOD VSBYS. WINDS ARE EXPECTED TO DROP TO 5 KT OR LOWER AND IN AREAS THAT RECEIVE RAINFALL, VSBYS COULD DROP BRIEFLY TO MVFR IN THE PRE-DAWN HOURS. ANOTHER SPOKE OF ENERGY AND MOISTURE IS EXPECTED TO ROTATE ACROSS THE FORECAST AREA THURSDAY MORNING, POSSIBLY BRINGING A FEW MORE SHOWERS. AGAIN, VFR CONDITIONS WILL PREVAIL. THE UPPER LOW WILL BEGIN TO DRIFT OFF TO THE EAST FRIDAY. THERE COULD STILL BE ONE LAST SHORT WAVE DROPPING DOWN FROM THE NORTH THAT COULD BRING SOME CLOUDS AND POSSIBLY A FEW SHOWERS. A LARGE AREA OF HIGH PRESSURE WILL THEN MOVE IN FOR THE HOLIDAY WEEKEND. && .MARINE... LOOKS LIKE AN EXTENDED PERIOD OF RELATIVELY QUIET WEATHER FOR THE MARINE COMMUNITY. SEVERAL SHORT WAVES ROTATING AROUND THE STRONG UPPER LOW TO OUR NORTH WILL CROSS THE AREA DURING THE NEXT 48 HOURS. THE FIRST WILL BE EARLY TONIGHT. THE SECOND AROUND MIDDAY THURSDAY. AND THE THIRD FRIDAY AFTERNOON. NONE OF THESE ARE EXPECTED TO PRODUCE SMALL CRAFT ADVISORY CONDITIONS, ALTHOUGH WINDS MAY GUST TO NEAR 25 KT LATE THURSDAY INTO THURSDAY NIGHT IF THE NAM GUIDANCE IS ANYWHERE NEAR CORRECT. A LARGE AREA OF HIGH PRESSURE WILL THEN BUILD SOUTHEAST INTO THE MID ATLANTIC REGION FOR THE HOLIDAY WEEKEND INTO THE EARLY PART OF NEXT WEEK. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...STAUBER NEAR TERM...STAUBER SHORT TERM...STAUBER LONG TERM...STAUBER AVIATION...RPW MARINE...RPW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 434 AM EDT WED MAY 21 2008 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-220845- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 434 AM EDT WED MAY 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450>455-220845- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 434 AM EDT WED MAY 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-220845- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 434 AM EDT WED MAY 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE 100 PM EDT WED MAY 21 2008 NJZ001-211745- SUSSEX- 100 PM EDT WED MAY 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY... AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN INTENSIFYING SHOWER 30 MILES NORTHWEST OF PATERSON...MOVING NORTHEAST AT 25 MPH. THE SHOWER IS EXPECTED TO INTENSIFY INTO A THUNDERSTORM AND COULD CONTAIN WIND GUSTS TO 40 MPH. RNS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE 231 PM EDT WED MAY 21 2008 NJZ009-015-PAZ068-069-211930- BUCKS-HUNTERDON-MERCER-MONTGOMERY- 231 PM EDT WED MAY 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BUCKS... HUNTERDON...NORTHERN MERCER AND EASTERN MONTGOMERY COUNTIES... AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES SOUTHEAST OF ALLENTOWN NEAR QUAKERTOWN AND MOVING EAST AT 50 MPH. THE THUNDERSTORM WILL BE NEAR BEDMINSTER...OTTSVILLE AROUND 230 PM...STOCKTON...LUMBERVILLE AROUND 245 PM...HOPEWELL AND FLEMINGTON AROUND 300 PM. WIND GUSTS TO AROUND 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. SMALL HAIL IS POSSIBLE AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. IF YOU SEE THREATENING WEATHER, HEAD INDOORS IMMEDIATELY. TFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE 348 PM EDT WED MAY 21 2008 NJZ001-007-008-PAZ054-055-061-062-212045- CARBON-LEHIGH-MONROE-MORRIS-NORTHAMPTON-SUSSEX-WARREN- 348 PM EDT WED MAY 21 2008 ...AN AREA OF SHOWERS AND ISOLATED STRONG THUNDERSTORM WILL AFFECT CARBON...LEHIGH...MONROE...MORRIS...NORTHAMPTON...SUSSEX AND WARREN COUNTIES... AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A GROWING AREA OF SHOWERS AND STRONG THUNDERSTORMS OVER THE POCONOS AND THE NORTHERN LEHIGH VALLEY. INDIVIDUAL SHOWERS ARE MOVING NORTHEAST AT 45 MPH. THE STRONGEST THUNDERSTORM IN THE GROUP WILL BE NEAR TOBYHANNA...SKYTOP AROUND 400 PM...FLATBROOKVILLE...ECHO LAKE AROUND 415 PM...HAINESVILLE...CRANDON LAKES AROUND 430 PM...HIGH POINT AND SUSSEX AROUND 445 PM. WIND GUSTS TO AROUND 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STRONGER SHOWERS OR THUNDERSTORMS. EXPECT SOME LIGHTNING. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. TFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE 418 PM EDT WED MAY 21 2008 NJZ009-015-PAZ068-069-212115- BUCKS-HUNTERDON-MERCER-MONTGOMERY- 418 PM EDT WED MAY 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT BUCKS...HUNTERDON...MERCER AND MONTGOMERY COUNTIES... AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES NORTH OF PHILADELPHIA...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR RICHBORO...IVYLAND AROUND 430 PM...NEWTOWN GRANT...WASHINGTON CROSSING AROUND 445 PM... LAWRENCEVILLE...EWING AROUND 500 PM...PRINCETON AND EDINBURG AROUND 515 PM. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM. SOME WEAK TREE LIMBS COULD BE PULLED DOWN. EXPECT LIGHTNING FROM THIS STORM. SEEK SHELTER INDOORS IMMEDIATELY. TFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE 439 PM EDT WED MAY 21 2008 DEZ001-002-NJZ016>018-021-212145- CAMDEN-CUMBERLAND-GLOUCESTER-KENT-NEW CASTLE-SALEM- 439 PM EDT WED MAY 21 2008 ...STRONG SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT CAMDEN...CUMBERLAND...GLOUCESTER...KENT...NEW CASTLE AND SALEM COUNTIES... AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF NEWARK TO 16 MILES NORTHWEST OF DOVER...MOVING EAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR ASHLAND...MIDDLETOWN AROUND 445 PM...ARDENCROFT...CLAYMONT AROUND 500 PM...OAK VALLEY...GREENWICH AROUND 515 PM...WENONAH AND ROSENHAYN AROUND 530 PM. MARINERS IN THE LOWER DELAWARE RIVER SOUTH OF PHILADELPHIA AND TOWARD UPPER DELAWARE BAY ARE ADVISED TO BE ALERT FOR GUSTY AND SHIFTING WINDS FROM THE WEST. WIND GUSTS TO 45 MPH ARE LIKELY AND SMALL HAIL IS POSSIBLE WITH THESE STORMS. EXPECT CLOUD TO GROUND LIGHTNING FROM THE STRONGER STORMS. IF YOU SEE THREATENING WEATHER, HEAD INDOORS OR TO SHORE QUICKLY. TFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE 444 PM EDT WED MAY 21 2008 PAZ060-068-069-212145- BERKS-BUCKS-MONTGOMERY- 444 PM EDT WED MAY 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN BERKS...UPPER BUCKS AND UPPER MONTGOMERY COUNTIES... AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES EAST OF READING...MOVING EAST AT 36 MPH. THE THUNDERSTORM WILL BE NEAR PENNSBURG...TRUMBAUERSVILLE AROUND 500 PM...QUAKERTOWN...PERKASIE AROUND 515 PM...BEDMINSTER AND PIPERSVILLE AROUND 530 PM. WIND GUSTS TO 45 MPH ARE LIKELY AND SMALL HAIL IS POSSIBLE WITH THIS SHOWER. SOME WEAK TREE LIMBS MIGHT BE TORN DOWN. EXPECT CLOUD TO GROUND LIGHTNING FROM THE STORM. IF YOU SEE THREATENING WEATHER, HEAD INDOORS QUICKLY. TFG
The Philadelphia radar (KDIX), 55 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96632.